Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2581  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (73 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


  In this Article
   References

 Article Access Statistics
    Viewed3690    
    Printed82    
    Emailed0    
    PDF Downloaded103    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

   
LETTER TO EDITOR
Year : 2003  |  Volume : 51  |  Issue : 3  |  Page : 427

Anticonvulsant-hypersensitivity syndrome in a child


Department of Neurological Sciences, Christian Medical College Hospital, Vellore, Tamilnadu - 632004

Correspondence Address:
Department of Neurological Sciences, Christian Medical College Hospital, Vellore, Tamilnadu - 632004
sk@cmcvellore.ac.in



How to cite this article:
Kumar S. Anticonvulsant-hypersensitivity syndrome in a child . Neurol India 2003;51:427


How to cite this URL:
Kumar S. Anticonvulsant-hypersensitivity syndrome in a child . Neurol India [serial online] 2003 [cited 2019 Sep 18];51:427. Available from: http://www.neurologyindia.com/text.asp?2003/51/3/427/1201


Sir,
I read with interest the recent article by Goraya et al.[1] They have highlighted an important complication of anticonvulsants: carbamazepine- induced thrombocytopenia. However, I would like to make certain observations.
Firstly, the child was started on anticonvulsants (carbamazepine and later phenytoin) after a single episode of seizure. The recent guidelines suggest that anticonvulsants after a single episode of seizure do not prevent the future development of epilepsy and hence are not universally recommended in children.[2] This is especially important as all anticonvulsants produce undesirable adverse effects.
Secondly, this child was started on phenytoin after developing hypersensitivity to carbamazepine. However, it is well known that a patient with hypersensitivity to carbamazepine may also develop hypersensitivity to other aromatic anticonvulsants such as phenytoin and phenobarbitone and this cross-reactivity may be as high as 75%.[3] Therefore, in cases of anticonvulsant hypersensitivity syndrome (AHS), benzodiazepines, gabapentin and sodium valproate are safer options.[3],[4]
Finally, the authors make contradictory statements regarding the cause of carbamazepine-induced thrombocytopenia (CIT). They initially report that the bone marrow examination in their patient showed increased megakaryocytes, but later go on to say that CIT results from myelosuppression. However, the commonly accepted cause for CIT is an antibody-mediated destruction of platelets in the peripheral blood in the absence of bone marrow suppression. Anti-IgG carbamazepine-dependent platelet-reactive antibodies have been demonstrated in the peripheral blood.[5]
In conclusion, anticonvulsants are not routinely recommended for all children presenting with the first episode of unprovoked seizure. Phenytoin and phenobarbitone should be avoided in a patient with hypersensitivity to carbamazepine due to a high degree of cross-reactivity between them. Carbamazepine-induced thrombocytopenia results due to an immune-mediated peripheral destruction and not due to bone marrow suppression.
 

     References Top

1.Goraya JS, Virdi VS. Carbamazepine-induced immune thrombocytopenia. Neurol India 2003;51:132-3.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Hirtz D, Berg A, Bettis D, Camfield C, Camfield P, Crumrine P, et al. Practice parameter: treatment of the child with a first unprovoked seizure: Report of the Quality Standards Subcommittee of the American Academy of Neurology and the Practice Committee of the Child Neurology Society. Neurology 2003;60:166-75.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Knowles SR, Shapiro LE, Shear NH. Anticonvulsant hypersensitivity syndrome: incidence, prevention and management. Drug Saf 1999;21:489-501.  Back to cited text no. 3  [PUBMED]  
4.Hamer HM, Morris HH. Successful treatment with gabapentin in the presence of hypersensitivity syndrome to phenytoin and carbamazepine: a report of three cases. Seizure. 1999;8:190-2.  Back to cited text no. 4    
5.Shechter Y, Brenner B, Klein E, Tatarsky I. Carbamazepine (Tegretol)-induced thrombocytopenia. Vox Sang 1993;65:328-30.  Back to cited text no. 5  [PUBMED]  

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow